Jump to content
Important Survey - Please Participate ×

New Member Introduction


[Ra...]

Recommended Posts

Hi, Rabbit here.  Just joined.  I'm a 62-year-old Stage III breast cancer survivor of 24 years! Never had a day of sleep disorder pre-cancer.  Chemo-driven premature menopause and a year on Prednisone (part of my chemo cocktail) left me with severe insomnia. Got hooked on Halcion for sleep in 1990; got off myself with therapeutic massage and other 'alternative' healing methods. Managed insomnia for the next 10-15 years in various ways, avoiding prescription drugs like the plague. By 2005, insomnia so bad I was averaging one hour sleep a night. Desperate to function, I succumbed to Ambien.  On it for 2 yrs, then Ambien CR for 6 months.  Terrible near fatal experience made me leave it behind cold-turkey, but that left me back to NO sleep. After a month of barely able to function in life and work, agreed to try temazepam.  Been on it now for about 4-5 YEARS!  Want off it, as negative side effects are glaring, especially cognitive impairment. Was about to try Point of Return until I googled and found this site and the negative cooments about that program.  Hoping to find other suggestions here for help in breaking this dependence.  I began with 30 mg. (2 pills) nightly of temazepam; a yr ago I dropped to one pill, so I'm at 15 mg. Have been told by one pharmacist I can open the capsure, pour out the contents, and divide it into portions to taper, since my doc says 15 mg. is the smallest dose she can prescribe.  Wondering if anyone on this site knows anything about or has tried Dr. Matthew Edlund's sleep center in Sarasota, FL called the Center for Circadian Medicine.  I'm desperate to get benzo-free and reclaim my clear-thinking and zest for life.  Thanks for this welcome forum. 
Link to comment
Share on other sites

Hi Rabbit,

 

First of all, you really are a survivor! *applause* My aunt is currently undergoing treatment for Stage 3 breast cancer and I am SO encouraged to hear from someone like yourself.

 

It sounds as though all those meds have really wreaked havoc on your body. If I were in your situation I would do the same thing. I'd come off meds and get my body back to a baseline. Then I would try nutritional therapy to see if I could heal some of the underlying damage. There is a program called Women to Women that you can google. Just being on their site gives me a remarkable hope that I can change and revitalize my own body. You don't have to buy their supplements. They just have such a wealth of information to read through! I love being on their site.

 

But anyhoo, I digress. You are right. Many members here have found that Point of Return, The Road Back, etc. weren't worth the money. Rather, a slow taper and then time are the true healers. And they're free :) :)

 

We have a board that is specifically used for tapering questions: http://www.benzobuddies.org/forum/index.php?board=56.0

 

If you have not done so as yet, you might want to familiarize yourself with the work of Dr. Heather Ashton, who is widely regarded as THE expert in the benzodiazepine withdrawal field: www.benzo.org.uk/manual

 

You'll find that there are different methods of tapering. Everyone has to choose the method that will get them off as painlessly as possible. For example, you could taper directly off temazepam. Or, since temazepam has a short half-life, you could substitute valium. Valium can also be prescribed in pills as small 2mg, so that's another plus. Third, you can empty the contents of your capsules into water and do a water titration (that's the method I used. It's generally considered to be gentler than dry cutting)

 

Browse the Ashton manual and the forum and let us know what you think will work best for you. We'll support you no matter what you decide.

 

-P-

Link to comment
Share on other sites

Thanks, Princezz!  I'm slightly familiar with Dr. Ashton from hearing of her in an audio book I'm still finishing called Anatomy of an Epidemic (about the dangers and myths surrounding "magic bullets" for depression, sleep disorders, anxiety, etc. -- it's EXCELLENT thought somewhat clinical).  I'll google her to learn more.  And thanks for the link to your board re tapering questions.  I'll visit and learn.  And I'll also want to learn about titration.  Seems it would be hard to divide the 'dose' with any accuracy once it's in water, but I'm open to trying.  Thanks for such great support. 

 

Your aunt . . .  As soon as I read your mention of her treatment, I zoomed her instantly to my 'surround her with the white light of healing' thoughts.  I believe there's strong power in the collective consiousness.  Instead of becoming attached to the notion that I would die, I latched onto the thought that "cancer is a gift in my life", and it was. Death is happening in every second for all of us, and I thankfully was given the inspiration to focus on FULLY LIVING each second as well, right alongside the inevitable impermanence.  I believe it was an anchoring focus which enabled me to funnel all my energies into advocating for myself in healing on every level rather than in just 'being treated' by the medical establishment.  I will never know exactly what preserved my life for these many more years, but I have a strong inner knowing that love and embracing the thought that I was "free to live NOW" may have been the best of all medicines! 

 

Thanks again for the advice and encouragement.  I'm a little bird who's always looking up, but it never hurts to have some extra wind beneath my wings.

 

:smitten: Rabbit

Link to comment
Share on other sites

Your aunt . . .  As soon as I read your mention of her treatment, I zoomed her instantly to my 'surround her with the white light of healing' thoughts.  I believe there's strong power in the collective consiousness.  :smitten: Rabbit

 

Why thank you! I really appreciate your efforts on her behalf. She has just finished her chemotherapy and she's in high spirits as she goes into the radiation phase. Attitude definitely counts!

 

The idea behind titration is that the benzo disperses itself relatively evenly in the mixture. Watch this video and see what you think: http://www.benzobuddies.org/forum/index.php?topic=38939.0

 

-P-

Link to comment
Share on other sites

Hi Rabbit,

 

I really admire the way you embrace life and your courage through your cancer treatments.  My best friend is undergoing chemo right now for melanoma and she also has a really hard time sleeping after the treatments because of the steroids.  She tells me she is up making jam or ironing at 3am. 

 

This forum can give you so much information and support as you taper from the medication. There will be those that can help you with a taper/titration schedule, just ask.

 

All the best on your journey to be free of benzos.

 

pianogirl  :smitten:

Link to comment
Share on other sites

Welcome Rabbit,

 

You sound like very courageous person.  You have fought the big fight and are now ready to tackle the rest of it.  We will be here for you to support in any way we can.

 

Popcornlady

Link to comment
Share on other sites

×
×
  • Create New...